Welcome to Psychiatryai.com: Latest Evidence - RAISR4D

Estimated reading time for CME/CPD: 2 mins

Ekbom Spectrum Psychosis Associated with 24-hour Continuous Subcutaneous Foslevodopa/Foscarbidopa Infusion in Parkinson’s Disease

AI Summary
  • Ekbom-like somatic hallucinations occurred during 24-hour CSFLI in a 74-year-old PD patient after infusion escalation and ciprofloxacin, with preserved orientation and no delirium.
  • Psychosis likely reflected interaction of neuropsychiatric vulnerability, ciprofloxacin exposure and sustained nocturnal dopaminergic stimulation.
  • Selective nocturnal infusion reduction produced meaningful symptom improvement; suggests careful nocturnal titration to recognise and manage atypical psychosis despite unresolved causality.
Summarise with AI (MRCPsych/FRANZCP)

Clin Psychopharmacol Neurosci. 2026 Nov 30;24(4):885-889. doi: 10.9758/cpn.26.1449. Epub 2026 Oct 4.

ABSTRACT

Continuous subcutaneous foslevodopa/foscarbidopa infusion (CSFLI) is an emerging treatment for advanced Parkinson’s disease (PD). We report atypical psychosis with Ekbom-like somatic hallucinations during CSFLI. A 74-year-old man with a 16-year history of PD (Hoehn and Yahr stage 3), mild cognitive impairment (Montreal Cognitive Assessment 25/30), and previous mild dopamine agonist-induced visual hallucinations received CSFLI for disabling motor fluctuations, dyskinesias, nocturnal rigidity, and severe morning akinesia inadequately controlled by oral therapy. Initial treatment was well tolerated, reducing OFF time, dyskinesias, and sleep disturbance. Because of recurrent motor fluctuations and nocturnal akinesia, infusion parameters were progressively increased to a daytime base rate of 0.48 ml/h and a nocturnal low-rate of 0.38 ml/h, corresponding to an estimated levodopa equivalent daily dose of approximately 1,868 mg/day. Seventy-two hours after ciprofloxacin initiation for an infected subcutaneous nodule, the patient developed vivid visual hallucinations that evolved into Ekbom-like somatic hallucinations, described as worms moving beneath the skin, leading to superficial self-inflicted lacerations. Orientation remained preserved and no delirium features were observed. Initial reduction of infusion parameters, safinamide discontinuation, and quetiapine produced only partial benefit. A subsequent selective reduction of the nocturnal low-rate from 0.36 to 0.30 ml/h was associated with a clinically meaningful reduction in psychotic symptoms, although residual hallucinations and worsening morning akinesia persisted. This case suggests that psychosis during CSFLI may reflect the interaction between neuropsychiatric vulnerability, ciprofloxacin exposure, and sustained nocturnal dopaminergic stimulation. Although causality cannot be inferred, careful nocturnal titration may help clinicians recognize and manage atypical psychotic manifestations early in susceptible patients.

PMID:42947603 | DOI:10.9758/cpn.26.1449

Document this CPD

Share Evidence Blueprint

QR Code

Save to Google Notes

Search Google Scholar

Save as PDF

⭐ My Revision List

close chatgpt icon
ChatGPT

Enter your request.

← →
RAISR4D CME/CPD Evidence Nodes
Swipe to navigate RAISR4D CME/CPD evidence nodes.
CME/CPD